Nebraska, 2024

Hail and Damaging Winds in Nebraska, July 29 to 30, 2024

July 29 to 30, 2024 · NWS LBF · 10 events in 4 counties and zones

Thunderstorms developed over northern Cherry County and south central South Dakota during the early evening hours of July 29th. This activity became severe just north of Valentine around 7 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over northern Cherry County and south central South Dakota during the early evening hours of July 29th. This activity became severe just north of Valentine around 7 PM CDT. As this activity tracked to the east-southeast, it remained severe through around 10 PM CDT exiting Boyd county to the east. Overnight, strong winds in association with a convective induced heat burst, impacted the Keystone and Lemoyne areas with winds of 65 to 75 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 5:31 PM CST, 51 minutes earlier. Its key messages:

  • Isolated thunderstorm chances both this afternoon and evening and tomorrow afternoon and evening.
  • Hot and humid conditions will combine to create potentially dangerous heat index readings Tuesday.
  • A mainly dry and warm pattern develops late in the week and continues into the upcoming weekend.
Area forecast discussion, Jul 29, 5:31 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Isolated thunderstorm chances both this afternoon and evening
  and tomorrow afternoon and evening.

- Hot and humid conditions will combine to create potentially
  dangerous heat index readings Tuesday.

- A mainly dry and warm pattern develops late in the week and
  continues into the upcoming weekend.

&&

.SYNOPSIS...
Issued at 333 PM CDT Mon Jul 29 2024

H5 analysis from this morning had a fairly low amplitude pattern
across most of the CONUS. Closed low pressure was located over
Cape Cod. Further west, a strong shortwave trough extended from
northern Wisconsin into northern Illinois. Across the central
and southern plains, low amplitude ridging extended from north
central Texas into western Nebraska. Further north, a shortwave
was noted over northern North Dakota. One last feature of note
was a shortwave trough which extended from southwestern British
Columbia south into northern California. At the surface, a weak
surface trough of low pressure extended across the western
Sandhills into western Kansas. Weak low pressure was noted over
far northeastern South Dakota, as well as far southwestern
Kansas. Abundant low level moisture was present across the
eastern half of the forecast area this afternoon as 70+ dew
points were noted at Broken bow and extended east into the
eastern Sandhills and east ern Nebraska. Elsewhere, with the
exception of the eastern panhandle, dew points were in the 60s.
As of 2 PM CDT, under mostly clear skies, temperatures ranged
from 88 degrees at O'Neill, to 94 degrees at Gordon.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 333 PM CDT Mon Jul 29 2024

The threat for thunderstorms and dangerous heat over the next
12 to 36 hours will be the main forecasting concerns in the
short term. For tonight we have a conditional threat for severe
storms across northern portions of the forecast area. Forecast
soundings indicate a heavily capped environment over the eastern
2/3rds of the forecast area. This is in an area with plenty of
available CAPE and shear for severe storms. If, and only if, we
can get some initiation over the northwestern Sandhills in the
next 2 to 4 hours, we shouldn't see much in the way of
convection tonight. However, if we do get initiation, the mid
and upper level dynamics indicate strong potential for severe
storms. Large hail and damaging winds are the main modes late
this afternoon and evening. Linear hodographs, favor very large
hail and 40 to 50kt and 60-70 KT winds at H5 and H25
respectively, will provide plenty of wind shear aloft to
facilitate severe storms. Heading forward into the evening
hours, a damaging wind threat will accompany the large hail
threat as activity moves into northeastern portions of the
forecast area. The threat for thunderstorms will shift east of
the area overnight. The HRRR at 12z this morning indicated a
secondary area of precipitation toward daybreak Tuesday morning
in the east. This was not supported by the other CAMS, and will
leave this out of the forecast with this afternoon's package. On
Tuesday, a dryline will be forced east approaching the highway
83 corridor Tuesday afternoon. West of this feature, H85 temps
will reach 31-33C with drier BL air noted over the western third
of the forecast area. Further east, moisture pools just to the
east of the dryline with dew points in the upper 60s to lower
70s Tuesday afternoon. The combination of these dew points along
with expected highs in the upper 90s east of highway 83 Tuesday
afternoon, will lead to an extended period of heat indices of
100 to 105. That being said, will hoist a heat advisory from
noon to 8 PM CT Tuesday, east of highway 83. Late Tuesday
afternoon into Tuesday evening, another round of isolated
thunderstorms appears to be possible over northeastern portions
of the forecast area. This threat will be conditional once again
as we remain capped for a large portion of the day. If storms
can initiate, they will have a good potential to become severe
given 40 to 50 KTS of bulk layer shear and SB CAPES of 4000 to
5500 J/KG.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 333 PM CDT Mon Jul 29 2024

On Wednesday, a northern stream trough will approach the
western Dakotas and western Nebraska. The latest deterministic
NAM12 and GFS solns have the bulk of thunderstorms over eastern
South Dakota and eastern Nebraska Wednesday afternoon/evening.
The latest NBM soln does have some low pops in the eastern third
of the forecast area and this seems plausible given the model
solns this morning. After Wednesday night, we will see a re-
establishment of ridging and high pressure over the western
CONUS. This will place the FA in weak northerly flow aloft into
the first half of the weekend leading to very limited chances
for precipitation and very warm temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 627 PM CDT Mon Jul 29 2024

Isolated thunderstorms will be possible across the northern
Sandhills this evening. This could impact KVTN, KANW, KONL and
KTIF terminals, with gusty erratic winds and large hail the
main concern. Storms are expected to be out of the area by
midnight and VFR conditions will prevail the rest of the period.
Winds will remain light overnight, generally less than 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Tuesday for NEZ006>010-
026>029-038-059-071.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Jul 29, 2:50 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Mon Jul 29 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Mon Jul 29 2024 /250 PM MDT Mon Jul 29 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon through
this evening. The area of concern covers much western and north
central Nebraska, with the best chance generally along and north of
Highway 2. The hazards are very large hail, damaging wind gusts of
75 mph or stronger, and the potential for a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe thunderstorms are possible across north central
Nebraska Tuesday and Wednesday. The primary hazards are large hail
and damaging winds.

Dangerous heat is expected to develop Tuesday afternoon and evening
for areas east of Highway 83. Heat indices in excess of 100 degrees
are expected in this area.

Hot and dry air across western Nebraska Tuesday will lower afternoon
humidity to less than 20 percent. Fire weather conditions will be
elevated in this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 29, 12:54 PM CST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
154 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Hail             5 S Lynch               42.76N 98.45W
07/29/2024  E1.00 Inch       Holt               NE   Public

            Delayed report. Time estimated by radar.

&&

Brown
Special weather statement, Jul 29, 4:26 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT Mon Jul 29 2024

NEZ005-094-292315-
Eastern Cherry NE-Western Cherry NE-
526 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Nenzel, or 30 miles east of Martin, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cody, Kilgore, Nenzel, Crookston, and Cody Lake.

This includes Highway 20 between mile markers 155 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4290 10063 4292 10134 4300 10134 4300 10064
TIME...MOT...LOC 2226Z 265DEG 21KT 4303 10115

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 29, 4:50 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
550 PM CDT Mon Jul 29 2024

NEZ005-094-292330-
Eastern Cherry NE-Western Cherry NE-
550 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Merritt Reservoir, or 32 miles north of Mullen,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, and Highway 97 crossing
the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 93 and 111.
 Highway 83 between mile markers 182 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4247 10125 4261 10120 4255 10051 4225 10059
TIME...MOT...LOC 2250Z 281DEG 28KT 4251 10114

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 29, 5:21 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Mon Jul 29 2024

NEZ005-006-008-300000-
Brown NE-Eastern Cherry NE-Keya Paha NE-
621 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES THROUGH 700 PM
CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sicangu Village, or 8 miles northwest of Valentine, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valentine, Norden, Crookston, Sparks, and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 184 and 198.
 Highway 97 near mile marker 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4275 10004 4290 10081 4300 10078 4299 9999
TIME...MOT...LOC 2320Z 272DEG 32KT 4295 10068

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NMJ
Special weather statement, Jul 29, 6:18 PM CST, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
718 PM CDT Mon Jul 29 2024

NEZ005-008-094-300100-
Brown NE-Eastern Cherry NE-Western Cherry NE-
718 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY AND
NORTHWESTERN BROWN COUNTIES THROUGH 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Merritt Reservoir, or 14 miles southwest of
Valentine, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wood Lake, Highway 97 crossing the Niobrara River, Big Alkali Lake
State Wildlife Management Area, and Schlagel Creek State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 202 and 225.
 Highway 97 between mile markers 117 and 137.
 Highway 83 between mile markers 193 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4265 10088 4283 10085 4280 10013 4254 10018
TIME...MOT...LOC 0018Z 277DEG 29KT 4274 10077

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
July 29, 6:22 PM CST
Where
Cherry County, 2.57 mi NW of Sparks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -100.300

Hail, Cherry

When
July 29, 6:28 PM CST
Where
Cherry County, 2.13 mi NNW of Sparks
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -100.280

Hail, Keya Paha

When
July 29, 6:56 PM CST
Where
Keya Paha County, 5.01 mi ENE of Norden
Measured
1.75 in hail
Reported by
Public
Coordinates
42.900, -99.990

Hail, Keya Paha

When
July 29, 7:13 PM CST
Where
Keya Paha County, 8.36 mi ENE of Norden
Measured
1.75 in hail
Reported by
Public
Coordinates
42.900, -99.920

Golf ball sized hail covering the ground at this location.

Hail, Keya Paha

When
July 29, 7:20 PM CST
Where
Keya Paha County, 7.16 mi NW of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -99.820

Nickel to quarter sized hail reported at this location.

Hail, Cherry

When
July 29, 7:27 PM CST
Where
Cherry County, 11.05 mi S of Sparks
Measured
2 in hail
Reported by
Public
Coordinates
42.790, -100.270

Hail reported was slightly larger than golf ball size.

Thunderstorm Wind, Holt

When
July 29, 8:40 PM CST
Where
Holt County, 22.27 mi NNE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.780, -98.560

Numerous 4 to 6 inch diameter limbs down at this location. Winds estimated at 60 MPH.

Hail, Keya Paha

When
July 29, 9:08 PM CST
Where
Keya Paha County, 2.88 mi WNW of Burton
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -99.650

Thunderstorm Wind, Keith

When
July 30, 12:06 AM MST
Where
Keith County, 1.25 mi ENE of Lemoyne
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
41.290, -101.800

Thunderstorm wind gust was accompanied by a heat burst with a temperature of 93F and a dew point of 29F.

Thunderstorm Wind, Keith

When
July 30, 1:00 AM MST
Where
Keith County, 4.68 mi W of Keystone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -101.670

Thunderstorm wind gust was accompanied by a heat burst with a temperature of 94F and relative humidity of 14 percent.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197179, 1197180, 1197181, 1197182, 1197183, 1197184, 1197188, 1197185, 1197186, 1197187.